Thunderstorm Wind, Marathon
- When
- July 23, 12:21 PM CST
- Where
- Marathon County, 2 mi SW of Stratford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.950, -90.100
Thunderstorms, that developed in Minnesota north of a warm front, downed trees and power lines as they moved through central Wisconsin. The worst damage was in Portage county where wind gusts estimated as high as 75 mph downed numerous trees and power lines, destroyed solar panels on the roof of a building at the University of Wisconsin at Stevens Point, toppled a tree onto a house in Stevens…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms, that developed in Minnesota north of a warm front, downed trees and power lines as they moved through central Wisconsin. The worst damage was in Portage county where wind gusts estimated as high as 75 mph downed numerous trees and power lines, destroyed solar panels on the roof of a building at the University of Wisconsin at Stevens Point, toppled a tree onto a house in Stevens Point and overturned a boat, in a boat lift, on the Wisconsin River. A spotter in Plover recorded 1.02 inches of rain in ten minutes. Ten thousand customers lost power during the storm, including the Stevens Point Area YMCA where the power outage caused a check valve to malfunction, allowing 80,000 gallons of water from the swimming pool to flood the basement.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 23, 3:00 AM CST, 9 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 400 AM CDT SAT JUL 23 2005 .SHORT TERM...PCPN COVERAGE THE MAIN CHALLENGE TODAY AND TONIGHT. MAIN FEATURE FOR LATER TODAY WILL BE THE S/W WHICH IS PROGGED BY ALL MODELS TO REACH NORTHWEST WISCONSOIN LATER TODAY BEFORE TRACKING OVER NORTHERN WISCONSIN TONIGHT. BEST HEIGHT FALLS THIS EVENING COINCIDE WITH STRONG ISENT LIFT WITH THE WAA AS PW VALUES CLIMB TO AROUND 2.00 INCHES. MODELS DO DIFFER ON POSITION OF THE SURFACE WARM FRONT TODAY INTO TONIGHT. THE GFS IS SLOWER WITH THE NWD MOVEMENT...SURFACE BASE STABILITY PARAMETERS NOT IMMPRESSIVE WITH CONVECTION LIKELY TO BE THE ELEVATED VARIETY. REGARDLESS WHICH MODEL IS CORRECT...SINCE NORTHERN WISCONSIN WILL BE ABLE TO STAY NORTH OF THE WARMFRONT FOR A LONGER DURATION...BETTER OPPORTUNITY FOR SATURATING THE AIRMASS AND THEREFORE WILL INCREASE POPS TO LIKELY CAT FOR MOST OF THE CWA FOR TNT. ACKNOWLEDGE THAT CAP EDGE MAY SHIFT INTO AT LEAST CENTRAL WISCONSIN BY THIS EVENING...WHICH COULD LIMIT COVERAGE AND DEVELOPMENT OF PCPN IN THAT REGION AND MAIN AREA OF THE PCPN WILL BE OVER FAR NORTHERN WISCONSIN INTO THE UP. IF THE NAMS SOLUTION IS CORRECT WITH RESPECT TO THE SURFACE FRONT...SEVERE THREAT INCREASES DUE TO THE AVAILABLE INSTABILITY. WILL CONTINUE THE DRY FORECAST FOR SUNDAY AS UPPER HEIGHTS BUILD. GFS GUID MAX TEMPS QUITE COOLER THAN NAM AND ETA FOR THIS AFTERNOON DUE TO SLOWER MOVEMENT OF THE WARMFRONT AND PCPN ARRIVING EARLIER. WILL LOWER CURRENT LEVELS A FEW DEGREES DUE TO CURRENT TRENDS AND CLOUD COVER. FORECAST TEMP AND DEWPOINTS FOR SUNDAY PRODUCE HEAT INDICES JUST BELOW CRITERIA FOR SUNDAY...BUT WILL INCLUDE RANGE IN THE FORECAST. .LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY. FORECAST CHALLENGES DURING THIS PERIOD ARE MAINLY PRECIPITATION CHANCES AND LOCATION OF A SURFACE BOUNDARY. 00Z/23RD NAM/GFS BOTH BRING QPF INTO AT LEAST THE SOUTHERN PART OF THE FORECAST AREA ON SUNDAY NIGHT DUE TO A FRONTAL BOUNDARY NEAR THE WI/IL BORDER AND SOME SHORT WAVE ENERGY MOVING ACROSS THE REGION IN RELATIVELY FLAT 500 MB FLOW. BEST CHANCE OF PRECIPITATION WILL BE IN THE SOUTHERN PART OF THE FORECAST AFTER 06Z MONDAY SO HAVE ADDED CHANCE POPS TO THAT PERIOD. HPC PREFERS GFS FOR THIS PART OF THE COUNTRY DURING THE EARLY PERIODS...SO HAVE KEPT WITH IT THROUGH SATURDAY. GFS HAS HIGH PRESSURE BUILDING INTO THE STATE ON TUESDAY SO CHANCE OF PRECIPITATION SHOULD COME TO AN END FROM NORTHWEST TO SOUTHEAST...WITH NOTHING LEFT IN THE FORECAST AREA BY TUESDAY NIGHT. HPC SURFACE SYSTEMS BASED ON 00Z/22ND MODELS HAS A CHANCE OF PCPN MOVING INTO THE AREA AS A COLD FRONT SINKS SOUTH INTO WISCONSIN. BUT 00Z/23RD GFS KEEPS THE FRONT NORTH OF THE STATE AND I HAVE THEREFORE GONE WITH A DRY FORECAST FOR THE REST OF THE PERIOD. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && TDH WEATHER.GOV/GREENBAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1145 AM CDT SAT JUL 23 2005 LMZ521-522-541>543-564-WIZ005-010>013-018>022-030-031-035>040-045- 048>050-073-074-241645- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE- 1145 AM CDT SAT JUL 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK SEVERE THUNDERSTORMS OVER THE WESTERN PORTION OF THE FORECAST AREA THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHEAST AND LAKESHORE AREAS TONIGHT. A LARGE THUNDERSTORM COMPLEX WILL MOVE SOUTHEAST JUST NORTH OF A WARM FRONT MOVING NORTH INTO WISCONSIN THIS AFTERNOON. AT THIS TIME...IT APPEARS THAT THE BEST CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE GENERALLY SOUTH OF A LINE EXTENDING FROM GREEN BAY TO RHINELANDER. THE PRIMARY THREAT WITH THESE THUNDERSTORMS WILL BE DAMAGING STRAIGHT LINE WINDS. AS THE WARM FROM CONTINUES TO MOVE NORTHWARD THIS EVENING AND TONIGHT... MORE SHOWER AND THUNDERSTORMS ARE POSSIBLE OVER THE REMAINDER OF THE FORECAST AREA. SOME OF THESE STORMS MAY ALSO BE SEVERE WITH THE PRIMARY THREAT BEING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HOT AND HUMID AIR MASS WILL SPREAD INTO WISCONSIN ON SUNDAY. THE COMBINATION OF AFTERNOON TEMPERATURES CLIMBING INTO THE 90 TO 95 RANGE...AND DEWPOINTS NEAR 70...WILL RESULT IN HEAT INDICES APPROACHING 100 DEGREES OVER PARTS OF CENTRAL AND EAST CENTRAL WISCONSIN BY SUNDAY AFTERNOON. THERE IS A CHANCE OF MORE THUNDERSTORMS LATE SUNDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. EB WEATHER.GOV/GREENBAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 105 PM CDT SAT JUL 23 2005 WIZ018>021-030-031-035>039-045-048-049-074-232200- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-MARATHON- SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-WAUSHARA-WINNEBAGO-CALUMET- INCLUDING TOMAHAWK...ANTIGO...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...WAUTOMA...OSHKOSH AND CHILTON 105 PM CDT SAT JUL 23 2005 SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM CDT FOR THE FOLLOWING COUNTIES... BROWN CALUMET LINCOLN LANGLADE MARATHON MENOMINEE OCONTO OUTAGAMIE PORTAGE SHAWANO WAUPACA WAUSHARA WINNEBAGO WOOD ECKBERG ECKBERG WEATHER.GOV/GREENBAY
The La Crosse radar (KARX), 152 km away, was scanning. The volume nearest the first event began at 18:22 UTC.
16 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469892, 5469893, 5469894, 5469895, 5469896, 5469897, 5469898, 5469899, 5469902, 5469900, 5469901, 5469903, 5469904, 5469905, 5469906, 5469907.